Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 117, NWS Charleston, WV

November 6, 2005Pleasants County, Wood County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Nov 6, 2005, 1:01 PM EST for Pleasants County, Wood County, West Virginia; Washington County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2005, 1:01 PM EST (18:01 UTC)
Expired
Nov 6, 2005, 1:30 PM EST
In force
29 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Washington County, OH, Pleasants County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 12:52 PM EST, 9 minutes earlier.

Area forecast discussion, Nov 6, 12:52 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 PM EST SUN NOV 6 2005

.AVIATION...

AT 17Z...SATELLITE AND RADAR SHOW COLD FRONT LOCATED ALONG A LINE
FROM HTS TO PKB. SHOWERS AND THUNDERSTORMS ALONG THE FRONTAL
BOUNDARY WILL MOVE EAST NORTHEAST TO AFFECT EKN AND CKB LATER THIS
AFTERNOON. OTHER SHOWERS ACTIVITY AHEAD OF THE FRONT WILL EXIT THE
EASTERN MOUNTAINS BY EARLY AFTERNOON. STRONG GUSTY WINDS WILL
CONTINUE TONIGHT MAINLY ACROSS THE NORTHERN SECTIONS AND EASTERN
MOUNTAINS.

VFR CONDITIONS WILL PREVAIL AT MOST SITES THROUGH TONIGHT AS SKIES
START TO CLEAR SOME FROM THE WEST AND SHOWERS MOVE OUT OF THE AREA.
EXPECT DECOUPLING OF THE BOUNDARY LAYER OVERNIGHT MAINLY ACROSS THE
SOUTHERN HALF OF THE AREA. WITH SKIES CLEARING...EXPECT IFR/LIFR
CONDITIONS DUE TO FOG FORMATION AT HTS AND CRW. THIS FOG SHOULD LIFT
BY 13Z. VFR CONDITIONS WILL PREVAIL MONDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 604 AM EST SUN NOV 6 2005)

AVIATION...

LITTLE CHANGE FROM PREVIOUS THINKING. A STRONG COLD FRONT BLASTS
THROUGH THE REGION TODAY...AND WILL BE WELL EAST OF THE REGION BY
00Z. STRONG AND GUSTY SOUTHWEST WINDS AND BKN040-060 WIDELY
SCATTERED SHOWERS WILL DEVELOP AHEAD OF THE FRONT EARLY THIS
MORNING. EXPECT ONLY A NARROW FAST MOVING LINE OF CONVECTION ALONG
THE FRONT...WITH GENERALLY MVFR CEILING AND VSBY IN THE CONVECTION.
TIMING WOULD BRING THE FRONT TO A PKB-CRW LINE BY 18Z AND EAST OF
EKN AND BKW BY 21Z. EMBEDDED THUNDER IS ALSO EXPECTED WITHIN THE
LINE OF CONVECTION. BEHIND THE FRONT... SCT-BKN040 WITH STRONG AND
GUSTY WEST WINDS. SKIES CLEAR AND WINDS RAPIDLY DIMINISH BY 00Z DUE
TO THE LOSS OF HEATING AND HIGH PRESSURE BUILDING IN. SOME FOG MAY
FORM LATE TONIGHT...ESPECIALLY AT CRW AND EKN.

PREVIOUS DISCUSSION...
(ISSUED 325 AM EST SUN NOV 6 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

MODELS IN GOOD AGREEMENT ON BLASTING COLD FRONT THROUGH THE CWA
TODAY. GOOD SQUALL LINE CURRENTLY ACCOMPANYING THE FRONT OUT IN
INDIANA AND WESTERN KENTUCKY. SUPPORTING STRONG SHORT WAVE BECOMES
NEGATIVELY TILTED AND LIFTS OUT THROUGH THE NORTHERN OHIO VALLEY
EARLY THIS AFTERNOON...BUT BELIEVE THERE WILL STILL BE ENOUGH
DYNAMICS TO ACT ON A SUFFICIENTLY MOIST AND UNSTABLE ATMOSPHERE
TO SUSTAIN THE LINE OF CONVECTION ACROSS THE CWA. ALSO BELIEVE
TIMING OF THE CONVECTION AND FRONT WILL BE SOMEWHAT FASTER THAN THE
MODELS...DUE TO THE NEGATIVE TILT OF THE SYSTEM. WITH THE CONVECTION
DRIVING THROUGH FASTER AND SOME CLEARING BEHIND THE
LINE...TEMPERATURES SHOULD WARM THIS AFTERNOON BEFORE THE COLD
ADVECTION STARTS IN EARNEST. HAVE GONE SLIGHTLY ABOVE MAV
TEMPERATURE GUIDANCE IN THE WEST. IN TURN...WINDS WILL BE STRONG AND
GUSTY...ESPECIALLY FOR A FEW HOURS BEHIND THE FRONT WHERE GOOD
MIXING ALOFT WILL TAP SOME OF THE STRONGER 850 MB WINDS DOWN TO THE
SURFACE. HOWEVER...WINDS ARE EXPECTED TO REMAIN BELOW WIND ADVISORY
CRITERIA.

BY 00Z THINGS WILL BECOME QUITE TRANQUIL WITH THE LOSS OF HEATING
AND HIGH PRESSURE BUILDING RAPIDLY INTO THE AREA. SKIES WILL BECOME
CLEAR TONIGHT WITH RAPIDLY DIMINISHING WINDS...BUT UNCERTAINTY IN
THE AMOUNT OF RAIN WE GET TODAY AND HOW FAST THE WINDS ACTUALLY DROP
OFF PRECLUDE INSERTING FOG IN THE GRIDS AT THIS TIME.

LONG TERM (MONDAY THROUGH TUESDAY NIGHT)...

HIGH PRESSURE WILL BE IN CONTROL TO START THE WORK WEEK.  DRY
WEATHER AND PLENTY OF SUNSHINE AND MILD TEMPERATURES ARE EXPECTED
MONDAY WITH A SLIGHTLY NORTHWEST FLOW ALOFT.  FLOW BACKS A BIT
MONDAY NIGHT INTO TUESDAY IN RESPONSE TO NEXT STORM SYSTEM
DEVELOPING IN THE MIDWEST.  A WARM ADVECTION PATTERN SETS UP BY
EARLY TUESDAY...WITH INCREASED MOISTURE AND ISENTROPIC LIFTING ALONG
THE 290 AND 295 THETA SURFACES.  HAVE INTRODUCED SOME CHANCE POPS
ACROSS CWA WITH THE EXCEPTION OF FAR SOUTHERN COAL FIELDS AND
SOUTHWEST VIRGINIA.  THIS CONTINUES INTO TUESDAY EVENING ACROSS THE
NORTHERN AREAS BEFORE LIFTING NORTH OF THE REGION BY WEDNESDAY.

WENT BELOW MOS TEMPERATURES FOR MONDAY NIGHT WITH THE THINKING THAT
LOCATIONS WILL RADIATE QUICKLY IN THE DRY AIRMASS EARLY IN THE
EVENING BEFORE THE WARM ADVECTION CLOUDS DEVELOP.  850H TEMPS WARM
SIGNIFICANTLY ON TUESDAY AND EXPECT TEMPERATURES TO BE WELL ABOVE
NORMAL BUT SPLITTING THE DIFFERENCE BETWEEN THE MET AND MAV GUIDANCE
DUE TO CLOUDS AND POSSIBLE PRECIPITATION.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...ARJ
Hazardous weather outlook, Nov 6, 4:11 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EST SUN NOV 6 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-070915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
411 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS A STRONG COLD
FRONT MOVES ACROSS THE REGION.  GUSTY WINDS WILL BE COMMON TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Special weather statement, Nov 6, 9:05 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
905 AM EST SUN NOV 6 2005

OHZ066-067-075-076-083>086-061515-
ATHENS-GALLIA-JACKSON-MEIGS-MORGAN-PERRY-VINTON-WASHINGTON-
905 AM EST SUN NOV 6 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR SOUTHEASTERN OHIO.

A COUPLE OF LINES OF STRONGER STORMS ARE PUSHING NORTHEASTWARD INTO
THE REGION.  THEY SHOULD BE INTO SOUTHEAST OHIO BETWEEN 10 AND 10:30
AM.  THESE STORMS WILL BE ACCOMPANIED BY STRONG GUSTY WINDS AROUND
45 MILES PER HOUR.

WIND GUSTS NEAR 45 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
THOSE IN HIGH PROFILE VEHICLES.  ALSO BE AWARE THAT TREES COULD
FALL...PARTICULARLY IF THEY ARE STILL BEARING LEAVES OR ARE ROTTEN.

PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Nov 6, 11:05 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1105 AM EST SUN NOV 6 2005

OHZ066-067-075-076-083>087-061715-
ATHENS-GALLIA-JACKSON-LAWRENCE-MEIGS-MORGAN-PERRY-VINTON-WASHINGTON-
1105 AM EST SUN NOV 6 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR SOUTHEASTERN OHIO.

AT 1105 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS...STRETCHING FROM NEW
LEXINGTON...DOWN THROUGH JACKSON OHIO.  THIS LINE IS MOVING
NORTHEASTWARD AT AROUND 50 MPH.  WIND GUSTS AROUND 35 TO 40 MPH ARE
POSSIBLE...OUT AHEAD AND WITH THIS LINE OF PRECIPITATION.

PLEASE REPORT STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Nov 6, 11:50 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1150 AM EST SUN NOV 6 2005

OHZ067-075-076-061715-
ATHENS-MORGAN-WASHINGTON-
1150 AM EST SUN NOV 6 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR STRONG WINDS IN ATHENS...MORGAN...AND WASHINGTON
COUNTIES.

AT 1150 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CHESTERHILL...MOVING
NORTHEAST EAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STROUDS
RUN STATE PARK...HACKNEY...BRISTOL...BARTLETT...AND TRIMBLE.

WIND GUSTS NEAR 45 TO 50 MPH ARE POSSIBLE WITH THIS STORM. PLEASE
REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Nov 6, 12:55 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1255 PM EST SUN NOV 6 2005

OHZ076-WVZ009>011-019-061845-
PLEASANTS-RITCHIE-TYLER-WASHINGTON-WOOD-
1255 PM EST SUN NOV 6 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR STRONG WIND FOR EXTREME EASTERN WASHINGTON COUNTY IN
OHIO...PLEASANTS...RITCHIE...TYLER...AND WOOD COUNTIES IN WEST
VIRGINIA.

AT 1255 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER PARKERSBURG...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SCHULTZ...FEDERAL...POINT LOOKOUT...HEBRON...MAXWELL AND CLUSTER.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

WIND GUSTS NEAR 45 MPH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
THOSE IN HIGH PROFILE VEHICLES.  ALSO BE AWARE THAT TREES COULD
FALL...PARTICULARLY IF THEY ARE STILL BEARING LEAVES OR ARE ROTTEN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.